JOURNAL ARTICLE

Salicylate-induced pulmonary edema—a near-miss diagnosis

Nataliya Yuklyaeva, Ahmad Chaudhary, Ramakrishna Gorantla, Edward Bischof
American Journal of Emergency Medicine 2014, 32 (5): 490.e5-6
24361138
A 43-year-old white woman presented to the emergency department with confusion, agitation, and progressive dyspnea. Chest x-ray revealed pulmonary edema. Initial diagnostic considerations were pneumonia, pulmonary embolism, sepsis, central nervous system infection, substance toxicity, and heart failure. Her salicylate level was 92.6 mg/dL, and an arterial blood gas revealed a respiratory alkalosis and nonanion gap metabolic acidosis, consistent with salicylate poisoning. Noncardiogenic pulmonary edema is an atypical presentation of salicylate toxicity, and this case highlights the importance of an early toxicology screen to make a time-critical diagnosis and provide specific treatment.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
24361138
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"